Illinois, 2020

Lakeshore Flood in Illinois, February 25 to 26, 2020

February 25 to 26, 2020 · NWS LOT · 1 event in 1 county or zone

Strong northeast winds gusting as high as 40 mph produced waves as high as 14 feet along the Lake Michigan shore of northeast Illinois. These high waves combined with high lake levels produced flooding, erosion and damage.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong northeast winds gusting as high as 40 mph produced waves as high as 14 feet along the Lake Michigan shore of northeast Illinois. These high waves combined with high lake levels produced flooding, erosion and damage. In Cook County, flooding was reported near South Shore Drive and 73rd Street. A parking garage under a residential building in Rogers Park was flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 25, 5:50 AM CST, 10 minutes earlier.

Area forecast discussion, Feb 25, 5:50 AM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
550 AM CST Tue Feb 25 2020

.SHORT TERM...
341 AM CST

Today through Wednesday night...

Guidance has continued to trend lighter and slightly farther
south with the main axis of QPF and accumulating snow potential
over the past 12-18 hours. Axis of what looks to be mainly
advisory criteria snowfall is expected to be focused over the
southeastern half of the forecast area, with amounts increasing
farther east into Indiana and southern Michigan. Based on these
trends, have elected to issue a winter weather advisory for
Illinois counties generally south of the I-88 corridor, including
Cook and the city of Chicago, and maintain a winter storm watch
for our northwest Indiana counties where there remains a greater
potential to warning criteria. Have pushed the start time back
slightly to 6 pm. Amounts of 3-5 inches are expected in the
advisory area (slightly lower along the northern periphery of the
advisory), with 4-7 inches though with some lingering uncertainty
farther east into Indiana where the watch remains in effect.

Early morning GOES vapor imagery depicts the initial southern
stream short wave has sheared-out across the region, with the most
concentrated energy now moving away across the eastern Lakes. The
second stronger short wave was digging southeast across western
Nebraska and Kansas. Guidance has continued to trend slower and
significantly farther south with this feature over the past 24
hours, with a track of the mid-level circulation now progged from
southern KS east across MO and downstate IL/IN Wednesday and then
attempting to phase/strengthen east of our area across OH late
Wednesday and Wednesday night. This results in the weakening
surface low currently over the lower Ohio Valley deepening later
and much further east than earlier forecasts, with a lighter QPF
field shifted further southeast.

With the region in-between stronger forcing mechanisms, a lull in
precipitation was occurring early this morning with patchy light
rain or drizzle mainly along/south of the I-80 corridor. Light
rain may increase in coverage across these areas this morning
however, as a weak short wave over Missouri tracks east-northeast.
The upper low over the Plains then approaches the forecast area
tonight, evolving into more of an open wave as it transits the
area Wednesday. The system then is progged to deepen again off to
our east Wednesday night, as it attempts to phase with another
upper low dropping southeast from Ontario and the northern Great
Lakes. The approach of the upper trough later today/tonight, and
the low level frontogenetic response along the elevated baroclinic
zone across our southern cwa, will allow redevelopment/expansion
of precipitation across especially the southern two-thirds of the
forecast area. As this occurs, a gradual backing of the low level
wind field will help to provide low level cold advection which
will cool the lower portion of the thermal column and allow a
change over from rain or a rain/snow mix to all snow from
northwest to southeast early this evening. Snow will likely become
moderate across the advisory and watch area overnight into
Wednesday morning, as mid-level wave approaches and moves through.
Snow looks to taper off fairly quickly from west to east
Wednesday afternoon as the lower and mid level wind field backs
more north-northwesterly, and drier air moves in. Strong northeast
and north winds gusting 30-35 mph (40 mph along Lake Michgian)
may produce some blowing and drifting snow, as well as lakeshore
flooding and surge as outlined below.

A few lake effect snow showers may linger across northern Porter
county Wednesday evening, though orientation of the low level wind
field will favor areas mainly east of the cwa for any additional
accumulation. Otherwise skies should become partly cloudy with
temps falling into the teens Wednesday night, though blustery
northwest winds will keep wind chills in the single digits.

Ratzer

Lakeshore flooding...

As winds and waves increase Tuesday and especially Wednesday,
lakeshore flooding is expected along the entire Illinois and
Indiana Lake Michigan shoreline. The worst conditions are expected
from daybreak to mid-afternoon Wednesday when wind gusts (from
the north northeast) will exceed 40 mph and waves 8 feet.
Experimental model guidance also suggests a "storm surge" of 1-1.5
feet is possible Wednesday which will exasperate impacts from the
waves. The main limiting factor with this storm is that the
strongest winds and waves will not be directed at any portion of
the lakeshore for a prolonged period of time, as the direction
from which the winds (and hence waves) will be coming will
transition from northeast to north as Wednesday progresses. As
such, this storm will not be as bad as the storm earlier this
year. Even so, significant impacts are expected along the
lakeshore and as such the Lakeshore Flood Watch has been upgraded
to a Warning with the afternoon forecast package. Hazardous
conditions along the lakeshore will abate Wednesday night into
Thursday as winds become offshore.

MTF/Borchardt

&&

.LONG TERM...

Thursday through Monday...

236 AM...As the storm system moves northeast across Quebec and
New England Thursday and then stalls into Friday...a few weak
waves will rotate southeast across the region. The first Thursday
night currently will pass generally south of the area but an
increase in cloud cover is expected with a few flurries possible
though no mention yet. The second wave is also expected to pass
southwest of the area Friday afternoon into Friday evening. Colder
air will spread across the area for the end of the week with lows
Friday morning and Saturday morning in the lower teens. Clouds
may affect low temps Friday morning. Lighter winds and likely less
clouds Saturday morning may allow for the coldest morning but
temps aloft may be warming by morning limiting surface cooling. A
ridge of high pressure will move across the area Saturday morning
with a warming trend for the weekend.

Quite a bit of uncertainty with the evolution of the next system
early next week. Some consensus with the first wave bringing a
chance of light rain to the area Sunday night ahead of a weak cold
front...before a stronger system potentially affects the area
Monday/Tuesday. cms

&&

.AVIATION...
For the 12Z TAFs...

550 AM...Forecast concerns include...

Strong/gusty northeast winds through the period.
Mvfr cigs today...ifr cigs possible tonight.
Light snow tonight/Wednesday morning.

Northeast winds have begun gusting into the mid 20kt range early
this morning and these will continue through Wednesday morning
with occasional gusts to 30kt possible. Wind directions will turn
more to the north/northeast Wednesday morning.

The northern edge of mvfr cigs is likely to be near rfd/dpa/ord
this morning with cigs possibly scattering at times...with
prevailing low mvfr cigs for the rest of the area. Mvfr cigs may
lower to ifr tonight but confidence is low and ifr cigs may be
dependent on how much precipitation occurs over the terminals. The
best chance of ifr appears to be mdw and gyy.

Light rain is expected to spread north across central IL this
morning and reach the Chicago area terminals by early/mid
afternoon. The light rain may mix with light snow and will then
change to all light snow this evening. Confidence remains low for
visibilities with the snow as the heaviest of the snow may fall
south of ord/mdw. But a prolonged period of light snow is expected
which will end mid/late Wednesday morning. For northwest IL and
rfd...its possible there may only be a short period of light snow
or flurries tonight. cms

&&

.MARINE...

236 AM...Low pressure over Kentucky early this morning will
slowly weaken as it moves northeast today. The low will redevelop
Wednesday and deepen as it moves across New England Wednesday
night. High pressure over southern Canada will build into the
northern Plains tonight and Wednesday and the gradient will
tighten between these two systems. Northeast winds to 30kts are
expected today and tonight and there may be a brief lull tonight
but as the low deepens Wednesday...winds will turn more northerly
with gales expected. Winds will slowly turn northwest by Wednesday
evening with gales diminishing by mid/late Wednesday evening.
Northwest winds may remain gusty to 25kt through Friday night. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Lakeshore Flood Warning...ILZ006-ILZ014 until 3 PM Wednesday.

     Winter Weather Advisory...ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-
     ILZ022-ILZ023-ILZ032-ILZ033-ILZ039...6 PM Tuesday to 6 PM
     Wednesday.

IN...Lakeshore Flood Warning...INZ001-INZ002...6 AM Wednesday to 9 PM
     Wednesday.

     Winter Storm Watch...INZ001-INZ002-INZ010-INZ011-INZ019...6 PM
     Tuesday to 6 PM Wednesday.

LM...Gale Watch...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...6 AM
     Wednesday to 9 PM Wednesday.

     Small Craft Advisory...nearshore waters until 6 AM Wednesday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Feb 25, 4:21 AM CST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
421 AM CST Tue Feb 25 2020

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
261030-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
421 AM CST Tue Feb 25 2020 /521 AM EST Tue Feb 25 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Snow Risk tonight.
  Significant Lakeshore Flood Risk.

DISCUSSION...

Light to moderate snow is expected across much of the area tonight.
The snow may be heavy at times for areas south of Interstate 80.

Strong northeasterly winds will generate high waves and may cause
lakeshore flooding along the Illinois shore of Lake Michigan.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Non Thunderstorm Wind Risk.
  Elevated Snow Risk.
  Significant Lakeshore Flood Risk.
Thursday...
  Elevated Lakeshore Flood Risk.

DISCUSSION:

Light to moderate snow is expected to continue through Wednesday
afternoon. The snow may be heavy at times across northwest Indiana
in the morning. Strong northerly winds may gust as high as 40 mph.

Strong northerly winds will generate high waves and may cause
lakeshore flooding along the Illinois and Indiana shore of Lake
Michigan on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be necessary through tonight.

LMZ740>745-261030-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
421 AM CST Tue Feb 25 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

Hazardous conditions for small craft.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Gale force winds and very hazardous waves are likely.
  Significant Freezing Spray Risk.
Thursday...
  Gale force winds and very hazardous waves are likely.
  Limited Freezing Spray Risk.
Friday...
  Hazardous conditions for small craft are likely.
  Limited Freezing Spray Risk.
Saturday...
  Hazardous conditions for small craft are likely.

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

Event by event

1 lakeshore flood. Local standard time, as filed.

Lakeshore Flood, Cook

When
February 25, 6:00 AM CST to February 26, 7:00 PM CST
Where
Cook forecast zone
Reported by
Emergency Manager

What these are

Lakeshore Flood
Flooding along the shore of one of the Great Lakes or another large lake.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877246.